Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 12, 2013, 11:44 PM MDT for Powell County, Montana. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2013, 11:44 PM MDT (05:44 UTC)
- Expired
- Jun 13, 2013, 12:15 AM MDT
- In force
- 31 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Powell County, MT
The radar
The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:53 PM MDT | HAIL 1 | 1 Wnw Elliston, MT | HAIL BEGAN AT 11:45PM MDT, LASTED 10 MINUTES; QUARTER-SIZE HAIL FELL IN LAST FEW MINUTES OF EVENT. HAIL DURATION 2 MINUTES |
| Jun 12, 11:58 PM MDT | HAIL 1.5 | 1 Ese Elliston, MT | ROOF DAMAGE TO HOUSE AND EXTENSIVE DAMAGE TO CAMPER. HAIL DURATION 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
213
WUUS55 KMSO 130544
SVRMSO
MTC077-130615-
/O.NEW.KMSO.SV.W.0006.130613T0544Z-130613T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1144 PM MDT WED JUN 12 2013
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 1215 AM MDT.
* AT 1134 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
ELLISTON...OR ABOUT 12 MILES NORTHEAST OF DEER LODGE...AND WAS
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...BLOSSBURG AND ELLISTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4656 11230 4642 11243 4651 11266 4671 11252
4671 11242 4670 11240 4666 11240 4667 11233
4662 11229
TIME...MOT...LOC 0543Z 209DEG 24KT 4655 11248
$$
ZUMPFE2 follow-up statements
131
WWUS55 KMSO 130554
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1154 PM MDT WED JUN 12 2013
MTC077-130615-
/O.CON.KMSO.SV.W.0006.000000T0000Z-130613T0615Z/
POWELL MT-
1154 PM MDT WED JUN 12 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR SOUTHEASTERN POWELL COUNTY...
* AT 1148 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ELLISTON...OR ABOUT 18 MILES NORTHEAST OF DEER LODGE...AND WAS
MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4656 11230 4642 11243 4651 11266 4671 11252
4671 11242 4670 11240 4666 11240 4667 11233
4662 11229
TIME...MOT...LOC 0554Z 209DEG 24KT 4661 11242
$$
ZUMPFE217
WWUS55 KMSO 130612
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1212 AM MDT THU JUN 13 2013
MTC077-130622-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-130613T0615Z/
POWELL MT-
1212 AM MDT THU JUN 13 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY
EXPIRES AT 1215 AM MDT...
LAT...LON 4656 11230 4642 11243 4651 11266 4671 11252
4671 11242 4670 11240 4666 11240 4667 11233
4662 11229
TIME...MOT...LOC 0612Z 209DEG 24KT 4671 11233
$$
ZUMPFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:41 PM MDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jun 12, 4:41 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Missoula MT 441 PM MDT Wed Jun 12 2013 .UPDATE...Cancelled the Severe Thunderstorm Watch for Silver Bow county in southwest Montana for this evening. && .DISCUSSION...With thunderstorm activity waning across the area, the Watch has been cancelled for Silver Bow county for this evening. Isolated thunderstorms may still develop, but the greatest threat for hail and damaging winds has ended tonight. && .AVIATION...A very unstable atmosphere and favorable wind environment should support a few strong storms in southwest Montana this evening. Hail, frequent lightning, strong gusty winds and brief heavy rain are all possible with each storm. The KBTM terminal will be the most threatened location from passing storms. Otherwise, another weather system is expected to move across north central Idaho and western Montana late tonight and early Thursday supporting widespread showers. Local terrain obscuration is possible Thursday morning. && .PREV DISCUSSION... /ISSUED 249 PM MDT Wed Jun 12 2013/ DISCUSSION...A very unstable atmosphere combined with a favorable low level wind environment should support a few strong thunderstorms in southwest Montana early this evening. West of the divide, Butte appears to the best location for stronger storms. A weather disturbance will shift from southwest Idaho northeastward across the Clearwaters and western Montana late tonight and Thursday morning. This disturbance should support widespread showers and isolated thunderstorms. Cooler air aloft should shift over the region with some of the highest terrain, above mainly 8000 feet, seeing a brief transition to snow. The main trough of low pressure will then begin to shift eastward towards the northern Rockies late Thursday increasing the afternoon instability and supporting additional showers. As the cold trough of low pressure shifts over Idaho and western Montana Thursday night, the snow level will lower to well within the higher terrain. It appears a significant surge of moisture may accompany the base of this trough and support widespread precipitation from the southern Clearwaters eastward across northern Lemhi County, the southern Bitterroot, Lost Trail Pass and eastward to Georgetown Lake and Anaconda. Within this area, more than 0.25 inch of precipitation is possible. In addition, Lost Trail Pass and Bannock Pass should see a transition to snow with a few inches possible. The main impact may be a brief period of slush to snow covered roads and local slick conditions early Friday morning. Partial clearing Friday night combined with the cool air mass lingering may support patchy frost, especially in the higher valleys of Idaho and western Montana by early Saturday morning. High pressure is expected to build over northern Idaho and western Montana Saturday and Sunday supporting generally dry conditions, lots of sun, and warmer temperatures. In the longer term, forecast guidance suggest another low pressure system may enter the Pacific Northwest early next week and again begin to spread moisture into the northern Rockies. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jun 12, 11:31 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1131 PM MDT WED JUN 12 2013
MTZ007-130615-
BUTTE/BLACKFOOT REGION-
1131 PM MDT WED JUN 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWELL COUNTY UNTIL 1215
AM MDT...
AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DEER LODGE...MOVING NORTH
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON...ELLISTON...
BLOSSBURG AND FINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4637 11248 4643 11272 4684 11272 4683 11252
4671 11252 4671 11242 4670 11240 4666 11240
4667 11233 4664 11230
TIME...MOT...LOC 0531Z 200DEG 21KT 4648 11255
ZUMPFEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:31 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Jun 12, 11:52 PM MDT | Special Weather Statement | MSO | Deer Lodge | 53 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.